Chemotherapy-induced nausea and vomiting—incidence and impact on patient quality of life at community oncology settings
- First Online:
- Cite this article as:
- Cohen, L., de Moor, C.A., Eisenberg, P. et al. Support Care Cancer (2007) 15: 497. doi:10.1007/s00520-006-0173-z
- 1k Downloads
Goals of work
The present study sought to determine the prevalence of acute and delayed chemotherapy-induced nausea and vomiting (CINV) across ten community oncology settings. The effect of CINV on quality of life (QOL) was also evaluated.
Materials and methods
Cancer patients who were scheduled for their first cycle of a new chemotherapy regimen were recruited from ten community oncology clinics. Study participants recorded occurrence of CINV by completing a daily diary each day for the first 8 days after treatment during each cycle and the Functional Living Index-Emesis (FLIE) before chemotherapy, at the end of day 1 and day 6 after chemotherapy. Mixed model regression analysis was used to explore the association between occurrence of CINV at cycle 1 and subsequent cycles and its impact on patient QOL.
One hundred and fifty-one patients provided information for at least one cycle. During cycle 1, only 33% had neither acute nor delayed CINV. Of the 36% patients who developed acute CINV, 8% developed acute CINV only. Of the 59% who developed delayed CINV, 53% reported delayed only and 47% reported acute and delayed CINV. A similar pattern was seen at cycles 2 and 3. Experience of CINV at cycle 1 was associated with the development of CINV at cycles 2 and 3. Occurrence of CINV significantly interfered with patient QOL as assessed by the FLIE.
CINV remained a substantial problem for patients receiving chemotherapy in this community-based sample, especially delayed CINV. CINV significantly interfered with patient QOL and daily functioning.